Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Morristown, TN

May 31, 2018Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2018, 7:47 PM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 7:47 PM CDT (00:47 UTC)
Expired
May 31, 2018, 8:12 PM CDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:14 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 31, 5:14 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
614 PM EDT Thu May 31 2018

.DISCUSSION...Quick update to the forecast to raise POPs quite a
bit than what was previously forecast. Areas along and north of
I-40 raised to categorical and just south of I-40 raised to
likely. This is all to account for the showers and storms
currently seen on radar. Also raised QPF quite a bit for these
areas as well, generally around half an inch for most places. Some
areas will see more and some less. Storms not overly strong at
this hour. However, still a threat for isolated wind damage and
flooding as some of these storms have moderate to heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  87 /  50  60  60  20
Knoxville McGhee Tyson Airport, TN  70  84  69  87 /  80  60  60  40
Oak Ridge, TN                       70  84  69  87 /  80  60  40  30
Tri Cities Airport, TN              66  81  65  81 /  80  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR
Hazardous weather outlook, May 31, 2:22 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Thu May 31 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to marginally severe storms will be possible this afternoon
across the Southern Appalachians. The main impacts with these
storms will be damaging winds and hail up to quarter size. Heavy
downpours on an already saturated ground will lead to areas of
localized flash flooding, especially in areas of poor drainage.

Another round of showers and storms will move in late tonight into
early Friday morning. The threats with these storms will once
again be damaging winds and hail up to quarter size. Best chances
for severe weather this evening will be north of I-40 and west of
I-75. Heavy rainfall will once again lead to the possibility of
localized flash flooding, especially in areas of poor drainage.

A flood warning remains in effect for areas in southwest North
Carolina along the Hiawasse River and associated tributaries
related to the higher than normal dam release from Lake Chatuge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will move across the forecast area
Friday afternoon into Friday night. Some strong to severe storms
could occur, especially north of the Knoxville area, Friday
evening. Damaging winds would be the main concern, with some hail
possibly occurring as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed this afternoon and evening.

In the hours before

Local storm report, May 31, 6:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/31/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN NEAR THE LAKESHORE DR
            AREA.

&&

DH
Local storm report, May 31, 6:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MOHAWK                  36.20N 83.06W
05/31/2018                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH
Local storm report, May 31, 6:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/31/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN AND POWER LINES DOWN.

&&

DH
Local storm report, May 31, 6:46 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
05/31/2018                   JEFFERSON          TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, May 31, 6:47 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLASH FLOOD      HUNTSVILLE              36.41N 84.49W
05/31/2018                   SCOTT              TN   911 CALL CENTER

            HIGHWAY 63 HAS HIGH WATER OVER THE ROADWAY.

&&

DH
Local storm report, May 31, 6:58 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     UNICOI                  36.19N 82.35W
05/31/2018                   UNICOI             TN   911 CALL CENTER

            A FEW TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:16 PM CDTSpecial Weather StatementMRXBledsoe, Sequatchie44 min
May 31, 8:37 PM CDTFlash Flood WarningMRXMcMinn, Monroe3 hr
May 31, 8:53 PM CDTFlash Flood WarningMRXBledsoe, McMinn, Meigs, Rhea3 hr
May 31, 9:25 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie29 min
May 31, 9:29 PM CDTSpecial Weather StatementMRXPolk61 min
May 31, 9:46 PM CDTAreal Flood AdvisoryMRXBradley, McMinn, Polk3 hr
Jun 1, 5:05 AM CDTSpecial Weather StatementMRXScott55 min
Jun 1, 5:21 AM CDTSpecial Weather StatementMRXCampbell, Claiborne54 min
Jun 1, 5:54 AM CDTSpecial Weather StatementMRXBledsoe, Rhea, Sequatchie66 min
Jun 1, 6:53 AM CDTSpecial Weather StatementMRXLoudon, Rhea, Roane52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.